Alert archive / Florida / Gale Warnings in 2022
Gale Warning 2, NWS Key West, FL
NWS Key West, FL issued this gale warning at Mar 12, 2022, 4:18 PM EST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 12, 2022, 4:18 PM EST (21:18 UTC)
- Expired
- Mar 12, 2022, 9:23 PM EST
- In force
- 5 hr
- Issued by
- NWS Key West, FL
The text
As transmitted.
961 WHUS72 KKEY 122118 MWWKEY URGENT - MARINE WEATHER MESSAGE National Weather Service Key West FL 418 PM EST Sat Mar 12 2022 GMZ033>035-130530- /O.UPG.KKEY.SC.Y.0016.000000T0000Z-220314T0900Z/ /O.NEW.KKEY.GL.W.0002.220312T2118Z-220313T0400Z/ Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms- 418 PM EST Sat Mar 12 2022 ...GALE WARNING IN EFFECT... * WHAT...North winds 25 to 30 knots with frequent gusts of 35 to 40 knots and seas building to 7 to 10 feet. * WHERE...Gulf waters north of the Lower Keys and beyond 5 fathoms including the Dry Tortugas. * WHEN...In Effect. * IMPACTS...A Gale Warning means that sustained winds or frequent gusts of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. PRECAUTIONARY/PREPAREDNESS ACTIONS... It is highly recommended that mariners without the proper experience remain in port, alter course, and/or secure the vessel for gale conditions. && $$ GMZ031-032-042>044-052>055-072>075-130530- /O.CON.KKEY.SC.Y.0016.000000T0000Z-220314T0900Z/ Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood Sound- Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge-Hawk Channel from Ocean Reef to Craig Key out to the reef- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 418 PM EST Sat Mar 12 2022 ...SMALL CRAFT ADVISORY IN EFFECT... * WHAT...Northeast winds 25 to 30 kt and seas building to 6 to 10 feet over the Straits of Florida. * WHERE...Straits of Florida, Hawk Channel, Florida Bay, and Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge. * WHEN...In Effect. * IMPACTS...A Small Craft Advisory means that wind speeds of 20 to 33 knots, or seas of 7 feet or greater, are expected to produce hazardous conditions for small craft. These hazardous conditions may result in poor vessel handling and steering response, broaching, overturned dinghies and kayaks, slips and falls on slippery decks, rub damage along docks and seawalls, swamped bows at reef tract mooring balls, and dragging anchors. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced boaters, especially those with smaller vessels, should avoid operating in these conditions. && $$
1 follow-up statement
184 WHUS72 KKEY 130223 MWWKEY URGENT - MARINE WEATHER MESSAGE National Weather Service Key West FL 923 PM EST Sat Mar 12 2022 GMZ033>035-131030- /O.CAN.KKEY.GL.W.0002.000000T0000Z-220313T0400Z/ /O.EXA.KKEY.SC.Y.0016.000000T0000Z-220314T0900Z/ Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms- 923 PM EST Sat Mar 12 2022 ...SMALL CRAFT ADVISORY IN EFFECT... ...GALE WARNING IS CANCELLED... * WHAT...Northeast winds 25 to 30 kt and seas building to 6 to 10 feet. * WHERE...Gulf waters north of the Lower Keys and beyond 5 fathoms including the Dry Tortugas. * WHEN...In Effect. * IMPACTS...A Small Craft Advisory means that wind speeds of 20 to 33 knots, or seas of 7 feet or greater, are expected to produce hazardous conditions for small craft. These hazardous conditions may result in poor vessel handling and steering response, broaching, overturned dinghies and kayaks, slips and falls on slippery decks, rub damage along docks and seawalls, swamped bows at reef tract mooring balls, and dragging anchors. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced boaters, especially those with smaller vessels, should avoid operating in these conditions. && $$ GMZ031-032-042>044-052>055-072>075-131030- /O.CON.KKEY.SC.Y.0016.000000T0000Z-220314T0900Z/ Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood Sound- Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge-Hawk Channel from Ocean Reef to Craig Key out to the reef- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 923 PM EST Sat Mar 12 2022 ...SMALL CRAFT ADVISORY IN EFFECT... * WHAT...Northeast winds 25 to 30 kt and seas building to 6 to 10 feet over the Straits of Florida. * WHERE...Straits of Florida, Hawk Channel, Florida Bay, and Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge. * WHEN...In Effect. * IMPACTS...A Small Craft Advisory means that wind speeds of 20 to 33 knots, or seas of 7 feet or greater, are expected to produce hazardous conditions for small craft. These hazardous conditions may result in poor vessel handling and steering response, broaching, overturned dinghies and kayaks, slips and falls on slippery decks, rub damage along docks and seawalls, swamped bows at reef tract mooring balls, and dragging anchors. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced boaters, especially those with smaller vessels, should avoid operating in these conditions. && $$
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before this gale warning went out at Mar 12, 3:24 PM EST, 54 minutes earlier.
Area forecast discussion, Mar 12, 3:24 PM EST, 54 minutes before
Area Forecast Discussion
National Weather Service Key West FL
324 PM EST Sat Mar 12 2022
.DISCUSSION...
Rapid changes underway as a strong cold front and attendant squall
push through the western waters. Temperatures in the mid 80s and
mid 70s dewpoints will soon plummet with very strong cold
advection over upper 70s/near 80-degree nearshore Bay/Gulf
waters. For this reason, select upwind marine and Keys zones have
hoisted Gale warnings as well as a Wind Advisory for this evening.
The progressive strong high pressure to the north will push into
the Atlantic, with winds clocking around toward east by Tuesday
while gradually decreasing...however breezy conditions will likely
continue through then. The coolest temperatures will be
experienced Sunday morning with strong cold advection and density
drainage from the mainland. The turning of winds out of the
northeast and east and some modified marine/Atlantic moisture will
increase stratocumulus and likely bring overnight mininimums
quickly upward through Sunday night and Monday night.
The progressive pattern brings the next shortwave trough into the
southeast with attendent surface low and front by Wednesday. This
feature has no cold air to tap, with a shallow boundary expected
to pass slowly through the Keys by Wednesday night. Moisture
return remains shallow, with southwest dry flow aloft courtesy of
Caribbean Sea mid-level ridging. Instability does seem a bit
higher than with the current strong front, and slight thunder
chances may be in order for the Tuesday night-Wednesday time frame
before too long.
Earlier guidance showed stronger drying in the wake of these
feature, however the remnant lower tropospheric boundary remains
very close to the Keys. The next shortwave passes well to our
north during the weekend, and the extended forecast remains rather
ambiguous with slight rain chances and temperatures just slightly
above normal.
&&
.MARINE...
Gale Warning issued for the Gulf waters beyond 5 fathons, as well
as nearshore Gulf waters north of the Lower Keys this evening.
Small Craft Advisories are in effect elsewhere. A strong cold
front will push through the local waters of the Florida Keys by
early this evening. Strong to near- gale sustained winds and
building seas, will encompass the the Keys local waters tonight
through Sunday. Fresh to strong breezes will veer to the northeast
on Sunday and Monday. Breezes will slacken to gentle to moderate
on Tuesday while becoming southeast. A weak cold front will
approach the Florida Keys coastal waters late Wednesday, preceded
by decreasing south to southwest winds.
&&
.AVIATION...
The strong cold front is already moving through our waters and the
weather forecast is on track. Thus, expect VCSH and sub-VFR
conditions along with 35 knots wind gusts at around 21Z, first at
EYW and shortly after at MTH. After the cold front traverse the
area, VFR conditions will return to both island terminals. However,
near surface winds will quickly veer and be out of the north.
Sustained winds will be near 15 knots with gusts near 25 knots.
Gusty winds will last through the weekend.
&&
.CLIMATE...
On this day in Keys weather history In 1998, the daily
record low temperature of 56F was last recorded at the Key West
International Airport. Temperature records for Key West date back to
1873.
&&
.PRELIMINARY POINT TEMPS/POPS...
Key West 62 75 69 80 / 10 - - 20
Marathon 62 74 69 79 / 10 - - 20
&&
.KEY WATCHES/WARNINGS/ADVISORIES...
FL...Wind Advisory this evening for FLZ076>078.
GM...Small Craft Advisory for GMZ031-032-042>044-052>055-072>075.
Gale Warning this evening for GMZ033>035.
&&
Public/Marine/Fire...JR
Aviation/Nowcasts....KR
Data Acquisition.....SMS
Visit us on the web at weather.gov/key
Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywestHazardous weather outlook, Mar 12, 4:12 AM EST, 12 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Key West FL 412 AM EST Sat Mar 12 2022 FLZ076>078-GMZ031>035-042>044-052>055-072>075-130915- Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys- Florida Bay including Barnes Sound, Blackwater Sound, and Buttonwood Sound- Bayside and Gulf side from Craig Key to west end of Seven Mile Bridge- Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out and beyond 5 fathoms- Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel- Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon Shoal out to 5 Fathoms- Hawk Channel from Ocean Reef to Craig Key out to the reef- Hawk Channel from Craig Key to west end of Seven Mile Bridge out to the reef- Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal out to the reef- Straits of Florida from Ocean Reef to Craig Key out 20 NM- Straits of Florida from Craig Key to west end of Seven Mile Bridge out 20 NM- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal out 20 NM- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas out 20 NM- Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out- Straits of Florida from Craig Key to west end of Seven Mile Bridge 20 to 60 NM out- Straits of Florida from west end of Seven Mile Bridge to south of Halfmoon Shoal 20 to 60 NM out- Straits of Florida from Halfmoon Shoal to 20 NM west of Dry Tortugas 20 to 60 NM out- 412 AM EST Sat Mar 12 2022 This Hazardous Weather Outlook is for the Florida Keys and adjacent coastal waters. .DAY ONE...TODAY AND TONIGHT A strong cold front will cause hazardous marine conditions across the Keys and local waters. Winds will range from 25 to 30 knots, with gusts near 40 knots. Small Craft Advisories will be required later this morning due to strong winds and seas up to 6 feet. Seas will increase to 6 to 10 feet over the offshore waters and 4 to 6 feet in the nearshore waters. The front will advect in a cooler air mass and drop tonight's overnight temperatures to the lower 60s. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Another frontal boundary will approach the region on Tuesday and possibly clear the Keys sometime on Wednesday. The front will cause a slight uptick in rain chances. .SPOTTER INFORMATION STATEMENT...
In the hours before
Special weather statement, Mar 12, 3:12 PM EST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Key West FL
312 PM EST Sat Mar 12 2022
FLZ078-122045-
Monroe Lower Keys FL-
312 PM EST Sat Mar 12 2022
...Fast moving squall moving towards the Lower Keys...
At 309 PM EST, Doppler radar was tracking a fast moving squall
located from 16 miles northwest of Big Torch Key to 14 miles south
of Marquesas Keys. Movement was southeast at 35 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Key West, Bahia Honda Channel Bridge, Seven Mile Bridge, Big Coppitt
Key, Boca Chica Channel Bridge, Niles Channel Bridge, Spanish Harbor
Channel Bridge, Boca Chica, West End Of Seven Mile Bridge and
Saddlebunch Keys.
This includes US 1 between mile markers 0 and 44.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2453 8203 2457 8201 2456 8197 2459 8198
2463 8193 2458 8184 2467 8179 2473 8168
2470 8162 2478 8159 2483 8148 2480 8128
2476 8125 2469 8128 2468 8121 2474 8112
2464 8123 2459 8139 2461 8143 2452 8176
TIME...MOT...LOC 2009Z 313DEG 28KT 2493 8156 2437 8219
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
11Special weather statement, Mar 12, 3:30 PM EST, 48 minutes before
Special Weather Statement
National Weather Service Key West FL
330 PM EST Sat Mar 12 2022
FLZ077-078-122115-
Monroe Lower Keys FL-Monroe Middle Keys FL-
330 PM EST Sat Mar 12 2022
...Fast moving squall approaching the Lower and Middle Keys...
At 324 PM EST, Doppler radar was tracking a fast moving squall along
a line extending from near Mahogany Hammock to near Shark Key to 31
miles southwest of Boca Grande Key. Movement was southeast at 35
mph. This squall is currently moving through Key West and a wind
gust of 45 mph was reported at the Coast Guard station in Key West.
This squall is expected to arrive in Marathon at around 400 pm.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Key West, Marathon, Bahia Honda Channel Bridge, Seven Mile Bridge,
East End Of Seven Mile Bridge, Big Coppitt Key, Boca Chica Channel
Bridge, Niles Channel Bridge, Spanish Harbor Channel Bridge and Boca
Chica.
This includes US 1 between mile markers 0 and 60.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2452 8188 2469 8172 2470 8162 2482 8151
2480 8128 2476 8125 2470 8128 2469 8128
2471 8123 2469 8120 2473 8117 2482 8093
2482 8087 2466 8106 2469 8118 2459 8138
2461 8143 2458 8146 2460 8151
TIME...MOT...LOC 2029Z 300DEG 30KT 2524 8084 2465 8165 2409 8216
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
11The office that day
Everything else NWS Key West, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 12, 10:00 AM EST | Small Craft Advisory | KEY | 71 hr | |
| Mar 12, 12:46 PM EST | Special Marine Warning | KEY | 59 min | |
| Mar 12, 1:43 PM EST | Special Marine Warning | KEY | 62 min | |
| Mar 12, 2:37 PM EST | Special Marine Warning | KEY | 53 min | |
| Mar 12, 3:12 PM EST | Special Weather Statement | KEY | 33 min | |
| Mar 12, 3:21 PM EST | Special Marine Warning | KEY | 54 min | |
| Mar 12, 3:30 PM EST | Special Weather Statement | KEY | 45 min | |
| Mar 12, 3:55 PM EST | Wind Advisory | KEY | Monroe | 5 hr |
| Mar 12, 4:08 PM EST | Special Marine Warning | KEY | 52 min | |
| Mar 12, 5:04 PM EST | Special Marine Warning | KEY | 71 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.